zbMATH — the first resource for mathematics

On the number of faces of centrally-symmetric simplicial polytopes. (English) Zbl 0611.52002
Author’s abstract: ”I. Bárány and L. Lovász [Acta Math. Acad. Sci. Hung. 40, 323-329 (1982; Zbl 0514.52003)] showed that a d- dimensional centrally-symmetric simplicial polytope \({\mathcal P}\) has at least \(2^ d\) facets, and conjectured a lower bound for the number \(f_ i\) of i-dimensional faces of \({\mathcal P}\) in terms of d and the number \(f_ 0=2n\) of vertices. Define integers \(h_ 0,...,h_ d\) by \(\sum^{d}_{i=0}f_{i-1}(x-1)^{d-i}= \sum^{d}_{i=0}h_ ix^{d-i}.\) A. Björner conjectured (unpublished) that \(h_ i\geq \left( \begin{matrix} d\\ i\end{matrix} \right)\) (which generalizes the result of Bárány-Lovász since \(f_{d-1}=\sum h_ i)\), and more strongly that \(h_ i- h_{i-1}\geq \left( \begin{matrix} d\\ i\end{matrix} \right)- \left( \begin{matrix} d\\ i-1\end{matrix} \right),\) \(1\leq i\leq [d/2],\) which is easily seen to imply the conjecture of Bárány-Lovász. In this paper the conjectures of Björner are proved.”
The proof uses Cohen-Macaulay simplicial complexes and toric varieties. The author points out that for the corresponding upper bound problem (largest possible value of \(f_ i\) for a centrally-symmetric simplicial d-polytope with \(f_ 0=2n\) vertices) not even a plausible conjecture is known.
Reviewer: R.Schneider

52Bxx Polytopes and polyhedra
05A20 Combinatorial inequalities
Full Text: DOI
[1] Bárány, I., Lovász, L.: Borsuk’s theorem and the number of facets of centrally symmetric polytopes. Acta Math. Acad. Sci. Hung.40, 323–329 (1982) · Zbl 0514.52003 · doi:10.1007/BF01903592
[2] Billera, L.J.: Polyhedral theory and commutative algebra. In: Mathematical Programming: The State of the Art, edited by A. Bachem, M. Grötschel, B. Korte, pp. 57–77. Berlin: Springer-Verlag 1986
[3] Danilov, V.I.: The geometry of toric varieties. Russian Math. Surveys33, 97–154 (1978). Translated from Uspekhi Mat. Nauk.33, 85–134 (1978) · Zbl 0425.14013 · doi:10.1070/RM1978v033n02ABEH002305
[4] McMullen, P., Shephard, G.C.: Diagrams for centrally symmetric polytopes. Mathematika15, 123–138 (1968) · Zbl 0167.50902 · doi:10.1112/S0025579300002473
[5] Mebkhout, Z.: Review # 86j: 32027. Math. Reviews 4541 (1986)
[6] Saito, M.: Hodge structure via filteredD-modules. Astérisque130, 342–351 (1985)
[7] Schneider, R.: Neighbourliness of centrally symmetric polytopes in high dimensions. Mathematika22, 176–181 (1975) · Zbl 0316.52002 · doi:10.1112/S0025579300006045
[8] Stanley, R.: Cohen-Macaulay complexes. In: Higher Combinatorics, edited by M. Aigner, pp. 51–62. Dordrecht-Boston: Reidel 1977 · Zbl 0376.55007
[9] Stanley, R.: Commutative Algebra and Combinatorics. Progress in Mathematics 41. Boston-Basel-Stuttgart: Birkhauser 1983 · Zbl 0537.13009
[10] Stanley, R.: The number of faces of simplicial polytopes and spheres. In: Discrete Geometry and Convexity, Ann. New York Acad. Sci. 440, edited by J.E. Goodman, et al., pp. 212–223. New York: New York Academy of Sciences 1985
[11] Steenbrink, J.H.M.: Mixed Hodge structure on the vanishing cohomology. In: Real and Complex Singularities, Oslo 1976, edited by P. Holm, pp. 525–563. Alphen aan den Rijn: Sijtoff & Noordhoff 1977
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.